jaczyns1 Asked December 2009

Since having a stroke, my mom claims to "see people" who aren't really there. What's happening to her?

Follow
Share

Hi! I am hoping someone else might have some insight into what I am presently going through with my 89 year old mom. She had been living with my husband and me for 8 years (due to a fall where she broke both wrists) and while she had severe pain from osteoporosis, was a recovering breast cancer survivor (had it when she was 85) and was suffering from congestive heart failure, she was able to get around our house on her own and her mind was sharper than mine. Last spring she suffered a stroke. Since then she has progressively gone downhill. She can only walk a few steps now with a walker, but that's ok. The struggle I am having is with her mind. She is seeing people, claims my husband and I are covering our pictures with sheets and bringing voodoo people in to pray over her. She still knows us and our friends and remembers things, but she is very paranoid and cries a lot. Nights are extremely difficult for me. My husband works nights so that he can be home with her during the day, but I am on the night shift. But my mom is getting more and more afraid at night, she calls for me approximately every 45 minutes and she either cries or yells at me for the voodoo stuff. I am so confused. I am not sure what is happening to her or how/why it is happening so quickly. Is there anyone out there who is dealing with something like this? (She is on hospice care and the nurse and doctor have tried several different medications to calm her down -- sometimes they work, sometimes they make her more agitated. I just don't know what to do and would welcome any help.) Thanks.

This question has been closed for answers. Ask a New Question.
13

Answers

Show:
EXPERT Carol Bradley Bursack Dec 2009
You certainly can't keep up this routine for long, or your own health will fail. Since your are already consulting with doctors and hospice, I'm not sure what you can do if they have no other ideasfor medications, but there should be some way you can get respite care at night so you can sleep.

Check your state's Web site under aging services and see what the contact information is. There should be some respite help under the Family Caregiver Program.

Has your doctor tried eliminating any medications? Have you had the pharmacist run a check on drug interactions and side effects? There could be something about her meds, especially since this is so sudden. Did she have a change in mediation around the time she started to decline?

Good luck, my friend. This is tough. You've already done so much. Please keep us posted on how you are doing.
Carol
Helpful Answer (0)
Report

BobTurner, I just want say that my mom has spells of two or three days that she talks to people who aren't there. Sometimes I know for a fact that who she is talking to is already passed away. However, she talks to a lot of children. Day or night, no matter what room she's in, so it isn't shadows. She has vascular dementia. It is very sad.
Helpful Answer (3)
Report

vstefans Jul 2015
Lewy body dementia is notorious for causing hallucinations, but other meds can cause them as a side effect, and vision and cognitive distrubances lead to misinterpretations as LynnPO explains above. My mom had vascular dementia and got some while on Cymbalta. They were not too scary though, neverthelss I was glad to have them go away which they did when we switched to Neurontin. I have had patients get them from baclofen and Inderal, and even something as innocuous as ibuprofen. Jbrundidge is probably having that happen too. Getting a thoughtful medical evaluation of causes is a very good idea.
Helpful Answer (2)
Report

LynnPO Jan 2010
My aunt had a similar situation and it was due, in part, to loss of sight and her meds. She often thought she saw cows on her lawn or strange cars and people walking past the windows. Her doc said it was because she lost some vision and cognitive ability. Her mind attempted to "fill in" the scenes based on what her brain received through the eye and her memories. Nights were terribly difficult due to bladder spasms; she wake up thinking she had to pee then get distracted by shadows cast by light poles or tree branches outside the window. A review of medications and changing them to morning rather than night, adding some additional meds for bladder control, a dark shade on the window and low light (30 watts) bulb on at night helped a lot.
Helpful Answer (1)
Report

lonken Jan 2010
I am sorry to hear about your mother's issues. It certainly sounds similar to my grandfather's. He had colon cancer and underwent radiation to treat it. Soon afterwards, he started seeing people standing out on their lawn. He said they were getting rained on, but there was no one there and the sun was shining. Other times, he would say that men were coming in the house and taking my grandmother out on dates. But, she hardly ever left his side. I suggested to his doctor the possibility of Alzheimer's, but he flat out rejected that. Months later shortly after being put in the nursing home, another doctor told us that he had a form of dementia where he hallucinated. After being put on medicine, the hallucinations stopped. I don't know what the medicine was. I don't even know if the diagnosis was right, but I do know that he stopped seeing people and things who weren't there.

I hope that you are able to find out what is wrong and how to fix it. I would suggest seeing a doctor who specializes in elder care.
Helpful Answer (1)
Report

My mom has hallucinations/delusions...it started about 4 years ago...she has been diagnosed with dementia...recently it got worse, I had to bring her to the ER for the 2nd time because of these delusions..now she is in a nursing home..and the evaluation from the Doctors, case worker & therapists suggest that she stay long term, because it'll only get worse. My mother also has glaucoma, she is blind in her left eye, and very little sight in her right eye, which supposedly has something to do with the hallucinations, but when she does hallucinate, she believes the strangest things and there is "no talking her out of it"....it's really very scary to her..it does get worse at night, I read somewhere it's called "sundowner's syndrome". She is on meds, has been, they seem to work for a while, then stop working...they currently have her on Haldol (again) but she still hallucinates. Alot has to do with the dementia progressing. My mother's Doctor has prescribed a drug called Ativan, and she was also given Ativan intravenously in the ER..however Ativan is not supposed to be given to dementia patients........the Nursing Home doesn't give it to her for that exact reason.
Helpful Answer (1)
Report

jbrundidge Jul 2015
I broke my ankle 3 months ago and am still non-weight bearing. I have been taking oxycodone all this time. At night I will wake up and see a face looking at me that I don't know. It is gone if I shut and open my eyes. The face is different each time and one time last night it was a woman and I watched her fade away. Last night I counted 8 different faces I saw. Other nights I have trouble getting to sleep despite the medication I have been given to help me go to sleep.
Helpful Answer (1)
Report

jeannegibbs Sep 2016
Hugs to you, BobTurner! having a loved one with dementia is truly sad and heartbreaking. Hang in there!

Look up Capgras Syndrome. Does your mother's situation seem to fit that description?

I don't know why, but often dementia hallucinations/delusions seem to involve young children.

When the delusions/hallucinations are harmless, try to go along with them. A wife in my local support group dealt with her husband's requests that she set places at the table for the children by saying, "Oh, their parents will be here soon, and we don't want to spoil their own suppers."

When the delusions/hallucinations are disturbing your mom, try to reassure her about her safety. "I can handle this evil man, Mom. In fact, I am going to escort him out right now." or "Mom, I don't think he really is evil. He is just confused and came to the wrong place. Come on, Fellow, I'll walk you out to the street and call a cab for you." It will take some experimenting to see what helps calm Mom down.

Keep a log of her behavior to discuss with her doctors. Aricept lessened the hallucinations for my husband, but no drug works the same way for all patients.
Helpful Answer (1)
Report

BobTurner Sep 2016
My mom was put on a medication recently for her memory. Right after starting it, she began to see people that weren't there. This happened primarily at night. These people would be going about their business and mostly ignore her. But occasionally they would approach her aggressively. After the doctor backed the dosage off, the aggressive hallucinations stopped. But recently the hallucinations have been mixed with confusion over who people are, or that their body had been replaced by someone she didn't know. At one point recently, she told me that the man sitting next to me (a hallucination) was evil and I needed to get as far away from him as possible. It's a very sad situation and none of her doctors seem to be able to help. I would appreciate any suggestions you might have.
Helpful Answer (0)
Report

BobTurner Sep 2016
I'm staying with my mom tonight because she can't be left alone anymore. She tries to leave during sleep walks. She doesn't recognize me, thinks I'm a hallucination and totally doesn't trust me. I suggested that she go in the bedroom and lie down, and she got very indignant with me. I think she thought a stranger was making a pass at her. A moment later she was having a very nice conversation with "kids" who aren't here. This is one of the saddest nights of my life.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.

Related
Articles

Related
Questions